MAUDE Adverse Event Report: BIOMET UK LTD. OXF UNI TOFFEE HAMMER; SURGICAL MALLET

BIOMET UK LTD. OXF UNI TOFFEE HAMMER; SURGICAL MALLET
Model Number N/A
Medical Device Problem Codes Break (1069); Fracture (1260)
Health Effect - Clinical Code No Consequences Or Impact To Patient (2199)
Date of Event 01/15/2020
Type of Reportable Event Malfunction
Additional Manufacturer Narrative
(b)(4).Foreign report source: (b)(6).Customer has indicated that the product is in process of being returned to zimmer biomet for investigation.Once the investigation has been completed, a supplemental mdr will be submitted.The investigation is in process.Once the investigation has been completed, a follow-up mdr will be submitted.
 
Event or Problem Description
It was reported that during the impaction of a trial on right knee, the uni toffee hammer broke in half.Nothing fell into the patient and no harm was done to the patient either.They were able to finish the surgery with another small hammer with no problems.
 
Event or Problem Description
 
Additional Manufacturer Narrative
(b)(4).This final report is being submitted to relay additional information.The following sections were updated: b4, b5, d10, e1, e3, g4, g7, h1, h2, h3, h6, h10.G3: report source, foreign - event occurred in canada.Products have been returned to biomet uk ltd for evaluation and forwarded to the complaints processing unit for investigation.Results of product evaluation: the reported event states that during the impaction of a trial on right knee, the uni toffee hammer broke in half.Nothing fell into the patient and no harm was done to the patient either.They were able to finish the surgery with another small hammer with no problems.Visual inspection confirmed the reported event, the weld failed at the point where the shaft meets the handle due to lack of fusion of the weld joint.The product was in the field for approximately 3 years and 10 months.Hhed-2019-00636, hhe2019-00339 and capa ca-04950 was initiated to address the issue that welding process is not validated in jinhua, china.The reported item in this complaint, 32-422760, is included in the scope of the capa.Therefore, no further investigation will be carried out.Results of device history record review: the dhr review from the manufacturing site reports no deviations identified.Corrective action, preventive action, and/or field action: the item is covered by capa, ca-04950 that investigates validation of the welding process.Ifu and/or surgical procedure reference: reprocessing instructions: reusable surgical instruments cat, no.5401000246 version 2.3 (march 2009).The instructions for reusable surgical instruments warns that: all instruments should be visually checked for damage and wear.Risk assessment: a review of the complaint database has found no similar complaints reported with this item # / lot # combination.A review of the complaints database for 3 years prior to the notification date has found 6 similar reported events, excluding this event, for item number 32-422760.Line 4.1.2.3 of risk file oxf cemented instruments i_o ukf0591 skn002b rev 6 relates to the reported event: improper raw materials: the instrument does not withstand mechanical forces.This line has a maximum severity score of 2: minor which is defined in the applicable ukp003 as: illness or injury that does not require prescribed medical or surgical interventions.The reported event states that during the impaction of a trial on right knee, the uni toffee hammer broke in half.Nothing fell into the patient and no harm was done to the patient either.They were able to finish the surgery with another small hammer with no problems.The event has been assessed for severity of harm.No harm has been reported to the patient or health care professional, therefore, this gives a severity level of 1: negligible as per applicable ukp003.The outcome of this complaint is within the severity of the rmr.Conclusion: the reported event is confirmed.Root cause is determined to be the weld failure, at the point where the shaft meets the handle, due to lack of fusion of the weld joint.Capa ca-04950 was initiated to address the issue that welding process is not validated in jinhua, china.If any further information is found which would change or alter any conclusions or information, a supplemental will be filed accordingly.Zimmer biomet will continue to monitor for trends.

Brand Name
OXF UNI TOFFEE HAMMER
Common Device Name
SURGICAL MALLET
Manufacturer (Section D)
BIOMET UK LTD.
waterton industrial estates
bridgend CF31 3XA
UK  CF31 3XA
MDR Report Key9699329
Report Number3002806535-2020-00078
Device Sequence Number2860829
Product Code HXC
UDI-Device Identifier00880304525658
UDI-Public00880304525658
Combination Product (Y/N)N
Initial Reporter CountryCA
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Reporter Type Manufacturer
Report Source company representative,foreig
Initial Reporter Occupation Other
Type of Report Initial,Followup
Report Date (Section B) 04/29/2020
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? No
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number32-422760
Device Lot NumberZB160602
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer02/29/2020
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/16/2020
Supplement Date Received by Manufacturer04/17/2020
Initial Report FDA Received Date02/12/2020
Supplement Report FDA Received Date04/29/2020
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Other;